Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 132, NWS St. Louis, MO

June 9, 2005Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2005, 7:00 PM CDT for Jefferson County, Saint Louis County, Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 7:00 PM CDT (00:00 UTC)
Expired
Jun 9, 2005, 7:45 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:05 PM CDTTSTM WND DMGAffton, MO1 LARGE TREE LIMB BLOWN DOWN.
Jun 9, 7:30 PM CDTHAIL 1.75Fenton, MO
Jun 9, 7:40 PM CDTHAIL 1.75Fenton, MO
Jun 9, 7:50 PM CDTHAIL 1High Ridge, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 100000
SVRLSX
MOC099-189-100045-
/O.NEW.KLSX.SV.W.0132.050610T0000Z-050610T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOUSE SPRINGS...OR ABOUT NEAR BYRNES MILL...AND MOVING NORTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGH RIDGE
  MURPHY
  FENTON
  VALLEY PARK
  SUNSET HILLS
  KIRKWOOD
  DES PERES
  OAKLAND
  CRESTWOOD

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3827 9076 3823 9041 3837 9035 3853 9026
      3867 9060

$$

GLASS
1 follow-up statement
000 
WWUS53 KLSX 100021
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT THU JUN 9 2005

MOC099-189-100045-
/O.CON.KLSX.SV.W.0132.000000T0000Z-050610T0045Z/
JEFFERSON MO-ST. LOUIS MO-
719 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
SOUTHERN ST. LOUIS AND NORTHERN JEFFERSON COUNTIES...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER HIGH RIDGE...
MOVING NORTHEAST AT 10 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MURPHY...PEERLESS PARK...VALLEY PARK...FENTON...DES PERES...KIRKWOOD
AND TOWN AND COUNTRY.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS
AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS

VERY HEAVY RAINFALL IS ALSO LIKELY WITH THIS STORM.  THE COMBINATION 
OF THE HEAVY RAINFALL AND SLOW STORM MOVEMENT WILL RESULT IN 
LOCALLIZED FLASH FLOODING. 

LAT...LON 3827 9076 3823 9041 3837 9035 3853 9026
      3867 9060

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:16 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 9, 2:16 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
216 PM CDT THU JUN 9 2005

.DISCUSSION...CONTINUE TO HAVE MAJOR ISSUES WITH GFS MODEL...WITH
EXTREME CONVECTIVE FEEDBACK PROBLEMS. SO FOR THE MOST PART WILL GO
WITH NAM FOR THE SHORT TERM.

CWA IS STUCK BETWEEN TWO WARM FRONTAL BOUNDARIES...ONE THAT HAS JUST
MOVED OUT OF THE CWA...CURRENTLY ALONG THE MO/IOWA BORDER AND
ANOTHER FRONTAL BOUNDARY OVER NORTHERN ARKANSAS. THE SOUTHERN
BOUNDARY IS THE ONE THAT COULD CAUSE PROBLEMS FOR OUR CWA IN THE
SHORT TERM. ATMOSPHERE HAS RECOVERED OVER CWA SINCE LAST NIGHT/S
ACTIVITY...WITH CAPES BETWEEN 2000 AND 3500 OVER MOST OF AREA AND
LI/S BETWEEN MINUS 6 AND MINUS 8. ONLY FLY IN OINTMENT TO KEEP
THINGS FROM FIRING IS THE CAP AND WEAKER THAN THOUGHT WAA TODAY.
TEMPS HAVE ONLY RISEN INTO THE LOWER TO MIDDLE 80S THIS AFTERNOON.
SO WILL JUST KEEP LOW CHANCE POPS FOR SOUTHERN HALF OF CWA AND
SLIGHT CHANCE POPS IN THE NORTH FOR TONIGHT.

ON FRIDAY...WE WILL REMAIN IN WARM SECTOR...SO LOW CHANCE POPS STILL
BEST BET. HOWEVER...SHOULD HAVE BETTER CHANCES OF PCPN FRIDAY NIGHT
AS NEXT IN SERIES OF FRONTAL BOUNDARIES APPROACHES THE AREA AND
STALLS OUT OVERHEAD. THEN SOME CONFUSION ON HOW MODELS HANDLE THE
LANDFALL OF TROPICAL STORM ARLENE. REMNANT LOW AND MOISTURE FROM
ARLENE TO AFFECT EASTERN SECTIONS OF MO BY SATURDAY AND SATURDAY
NIGHT...WHICH WILL HOLD UP FRONTAL BOUNDARY EVEN MORE. SO CHANCES OF
PCPN TO LINGER THROUGH OUT THE WEEKEND AND INTO EARLY NEXT WEEK.

FOR REMAINDER OF THE EXTENDED PERIOD...WILL KEEP A DRY FORECAST FOR
TUESDAY NIGHT THROUGH THURSDAY AS SFC RIDGE BUILDS IN OVER THE
REGION.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE.
&&

BYRD
Hazardous weather outlook, Jun 9, 6:11 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT THU JUN 9 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
611 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT.  WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS THE AREA THROUGH THE
WEEKEND INTO EARLY NEXT WEEK AS SEVERAL UPPER LEVEL DISTURBANCES
MOVE THROUGH THE REGION.  THESE DISTURBANCES WILL ACT UPON VERY
WARM AND UNSTABLE AIR ENTRENCHED OVER THE MID MISSISSIPPI VALLEY TO
PRODUCE STRONG THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Local storm report, Jun 9, 5:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             CREVE COEUR             38.66N 90.44W
06/09/2005  0.88 INCH        ST. LOUIS          MO   AMATEUR RADIO

0540 PM     HAIL             CREVE COEUR             38.66N 90.44W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0545 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0550 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
06/09/2005  1.25 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Jun 9, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 SW OLIVETTE           38.64N 90.42W
06/09/2005  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0555 PM     HAIL             ST. JOHN                38.71N 90.35W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Jun 9, 6:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             FENTON                  38.54N 90.45W
06/09/2005  1.50 INCH        ST. LOUIS          MO   PUBLIC

0625 PM     HAIL             HIGH RIDGE              38.46N 90.53W
06/09/2005  0.75 INCH        JEFFERSON          MO   PUBLIC

&&

GKS
Local storm report, Jun 9, 6:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             ST. LOUIS               38.64N 90.24W
06/09/2005  0.75 INCH        ST. LOUIS CITY     MO   TRAINED SPOTTER

0635 PM     TSTM WND DMG     ST. LOUIS               38.64N 90.24W
06/09/2005                   ST. LOUIS CITY     MO   TRAINED SPOTTER

            6 TO 8 INCH DIAMETER BRANCHES BLOWN DOWN IN THE SOUTHWEST
            PORTION OF THE CITY

0640 PM     TSTM WND DMG     HIGH RIDGE              38.46N 90.53W
06/09/2005                   JEFFERSON          MO   PUBLIC

            A FEW LARGE TREES BLOWN DOWN.

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:46 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis44 min
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade39 min
Jun 9, 8:52 PM CDTSevere Thunderstorm WarningLSXWarren43 min
Jun 9, 9:01 PM CDTSevere Thunderstorm WarningLSXFranklin32 min
Jun 10, 12:58 PM CDTSevere Thunderstorm WarningLSXCole51 min
Jun 10, 2:02 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage48 min
Jun 10, 5:47 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.